mamatrauma

ER nurse and resident knitwit

We saved your life, now you take over

with 7 comments

The shift started out calm enough, my preceptor and I were taking report on a patient that had been there all night and was being admitted. We were just waiting for a bed.  Then at 0755 they rushed him in from triage.  He had come in with his mom because he had started vomiting the night before, had acute abdominal pain, was short of breath and he was losing his vision.  With that chief complaint and a history of diabetes and pancreatitis, the triage nurse recognized  this 30 year old patient was in DKA crisis.  The lack of insulin (he wasn’t controlling his diabetes) causes hyperglycemia which leads to osmotic diuresis, dehydration and electrolyte depletion. The free fatty acids are converted to ketone bodies which  release hydrogen ions leading to metabolic acidosis. This drop in pH causes increased respirations to try to compensate and the breath smells fruity.  This was the case with this patient.  His vitals were BP 88/62, HR 146, R28. The teamwork began. The MD was asking him questions while several nurses started working, inserting 2 large bore IV’s , drawing labs and pouring fluids in. I got his finger stick blood glucose level and it was critical high, which means over 500! He was shaky, weak and still vomiting. We got a urine sample, a portable chest xray, and drew some arterial blood for blood gases.  He admitted he had been drinking a lot (1-2 pints/day) and his last drink was 9am the previous day. We gave him zofran and 10 units of insulin, someone got an EKG and soon his heart rate shot up to the 180′s and the rhythm started looking whacky, widening and looking like SVT. The MD decided to cardiovert.  In a flurry of motion we moved him into the trauma bay got him hooked up to the crash cart administered some versed (5mg, wow) and shocked him with 150 joules. He cried out and jerked on the gurney, and his heart rate dropped to 120. Whew! At this point I was designated as the recorder, my preceptor gave the medications, and a couple of other nurses were managing the IV fluids, and all the other tasks.  By this time we had gotten 4 liters of fluid into him, squeezing the bags or hooking them up with the pressure bags used in  hemodynamic monitoring. The doc ordered some metoprolol to bring his heart rate down since it was starting to creep up to 145.  She ordered 5mg, and asked that only 2.5mg be pushed first as we all watched the monitor to see his heart rate drop.  It would be risky to use too much because his blood pressure was so low 104/57 and we didn’t want him to bottom out.  His heart rate dropped to 87 in about a minute, it amazed me how fast these medications took effect. We were starting to take a breath here, it was about 0840 and his lab results were in.  Blood gases showed pH 7.02, pCO2 <15, pO2 150, HCO3 3, base excess -25.6  Whoah! this guy is really sick. Tox screen came back positive for benzos and opiates, electrolytes were completely out of whack with potassium at 8.3, CO2 at 6, and anion gap at 33. Glucose came in at 966.  He was complaining of belly pain so we gave him 4mg of morphine, and his heart rate was creeping up again, so we pushed another 1mg of metoprolol and gave him an albuterol breathing treatment.  Usually in DKA the patient has hypokalemia however this patient had hyperkalemia, K level was 8! The MD ordered 1gm of calcium gluconate which quickly overcomes the cardiac toxicity of hyperkalemia, it increases the cardiac muscle tone and force of contractions.  More zofran for the nausea  and a banana bag to replace electrolytes and vitamins.  We had him chew a 325mg aspirin with a few sips of water, I think the doc was worried about a clot forming in his heart through all that fibrillation before the cardioversion.  An amp of sodium bicarb (50mEq) IV push slowly, 20mg of kayexalate by mouth, trying desperately to drop his potassium level and raise the pH of his blood.  By now it was about 0910 and nurses were all working together to get these meds in him, through the right IV lines avoiding any incompatibilities.  Everyone was thinking out loud and checking what they were doing withe each other, the teamwork was amazing to me. I was still busily recording everything with the time that it was happening. Normal saline bag #6 went up, a triple dose of albuterol was given with a nebulizing mask, D5W was hung with 2 more ampules of sodium bicarb.  An insulin drip was started at 10 units/ hr, at the same time RT started continuous albuterol 10mg/hr.   After all this fluid was poured into him, he needed a catheter to drain his bladder and this was something that struck true fear in this young man.  He had just been at death’s door and had his heart shocked back into beating properly, yet he was freaking out about having a catheter put in.  Well, my preceptor calmed him, in the midst of the chaos and using lots of lidocaine got the foley in and drained about 200ml of urine.  Lab took a sample, and got more blood. Another IV was started in the hand with insulin going in one IV and bicarb in another we needed a third for the banana bag and other meds.  His blood pressure was beginning normalize at 122/66 and heart rate at 98.  He was needing more pain control so we gave more morphine slowly, titrating to his blood pressure.  Then some lasix to get his kidneys to flush through that fluid and RT to draw more ABG’s .  Results came back and his pH was up to 7.22, pCO2 22, HCO3  was now 9, and base excess -17.  Glucose had dropped to 666, K to 7.1, CO2 to 8 and anion gap to 23. We were going in the right direction. The MD decided to stop the wide open fluids and halt the bicarb drip, now just keeping the banana bag and insulin drip.  It was 1030 and we were liking his vitals of BP 137/64, hr 107, R18, O2 sat of 100% and pain 8/10. We started to talk about admission to the ICU.  Our patient was beginning to come around and the MD was talking to him about what had just happened.  She had a very serious and forceful talk about how close he had come to dying and that he absolutely had to get control of his diabetes and stop drinking. The young man’s mother had been hovering around the outskirts of the activity the whole time quiet tears dropping and looking very frightened. The doctor pointed at her and said to the pt, “you have someone here who loves you and wants you to live, can you at least try to stop drinking and take care of yourself for her?”  He started stammering about all the stresses in his life and my preceptor looked at me with a look of “you know he’s not going to change.”  We sat down to chart everything from the notes I had been taking. while the other nurses worked on getting him a bed in the ICU.  He was not out of the woods yet, for the next couple of days his glucose, insulin, electrolytes would have to be carefully monitored and balanced while monitoring his heart and respiratory function. He was an extremely lucky young man to have been brought in to us when he was and that triage nurse and ED team acted so quickly. As we wheeled him up to the ICU he was beginning to realize what had happened and was thanking us for helping him and saving his life…… I responded with a hand on his arm and looking straight into his eyes “you are welcome, it is our job to save your life, now it is your job to take over.”

About these ads

Written by knitwitmama

November 6, 2009 at 7:27 pm

7 Responses

Subscribe to comments with RSS.

  1. This was such an amazing story! What great teamwork! That’s so great that you get to work with such awesome nurses. Unfortunately, you meet patients like that and you know that they will not change. But all you can do is educate and hope that they’ll make better decisions down the road. What an experience! I love the fact that you explained everything that was going on. Gave me picture. And great patho!

    Gerie

    November 15, 2009 at 12:09 am

  2. Amazing story and you told it so well! The patho review was also amazing! So many times we end up pulling patients back from the edge only to have to them stumble near there time and time again. You couldn’t have summed up your advice to him better than what you said.

    Maha

    November 27, 2009 at 12:20 am

  3. Awesome story.

    man-nurse

    November 27, 2009 at 9:11 am

  4. Dear Author mamatrauma.wordpress.com !
    What nice message

    vorozhko

    December 2, 2009 at 3:27 pm

  5. Stunning post, didn’t thought this would be so awesome when I saw your title!!

    UnlipBoop

    January 1, 2010 at 3:10 pm

  6. Sorry, aber das bezweifel ich ganz stark…Baer

    Dick Disque

    January 17, 2010 at 7:25 am

  7. Hello! Someone in my Myspace group shared this website with us so I came to give it a look.
    I’m definitely enjoying the information. I’m book-marking and will be tweeting this to my followers!
    Exceptional blog and amazing style and design.

    Kuvam Sama

    January 10, 2013 at 2:26 pm


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 33 other followers

%d bloggers like this: